Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2008, 1:31 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2008, 1:31 PM MDT (19:31 UTC)
- Expired
- May 8, 2008, 2:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:30 AM MDT, 7 hours 1 minute earlier.
Area forecast discussion, May 8, 6:30 AM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 630 AM MDT THU MAY 8 2008 .DISCUSSION...A SHORTWAVE WILL SHIFT EAST OF THE ROCKIES TODAY/TONIGHT FOLLOWED BY ANOTHER SHORTWAVE ON FRIDAY. A TROUGH WILL MOVE THROUGH ON SATURDAY/SATURDAY NIGHT. A SURFACE LOW WILL DEVELOP OVER SOUTHEAST COLORADO TODAY AND THEN MOVE INTO SOUTHWEST OKLAHOMA TONIGHT WITH HIGH PRESSURE BUILD INTO NORTHWEST KANSAS. ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO EASTERN COLORADO FRIDAY EVENING. THIS LOW PRESSURE WILL MOVE INTO THE PANHANDLE REGION ON SATURDAY. HIGH PRESSURE WILL BUILD INTO NORTHWEST KANSAS SATURDAY EVENING. THE MAIN ISSUES WILL BE POPS. SHORTWAVE CURRENTLY MOVING INTO THE ROCKIES PER WATER VAPOR IMAGERY WILL KEEP PLENTY OF DYNAMICS AVAILABLE FOR THUNDERSTORM ACTIVITY TODAY/TONIGHT ACROSS THE FORECAST AREA. CURRENT RADAR DETECTING ACTIVITY JUST TO THE WEST OF OUR WESTERNMOST COUNTIES. CHANCE POPS SHOULD TAKE CARE OF THIS MORNING WITH HIGH CHANCE AND LIKELY POPS FOR THIS AFTERNOON AS DYNAMICS COME CLOSER AND INSTABILITY INCREASES. THE TROUGH AXIS SHIFTS EAST TONIGHT WITH HIGHEST POPS (LIKELY) IN THE EASTERN PART OF THE FORECAST AREA. STORMS/SHOWERS MAY LINGER AFTER 06Z FRI IN THE EAST. LACK OF DECENT DYNAMICS WILL KEEP POPS IN THE SLIGHT CHANCE/CHANCE CATEGORIES. THE MAIN UPPER TROUGH COMES THROUGH SATURDAY SO WILL GO WITH CHANCE POPS ACROSS MOST OF THE AREA. A FRONT WILL BRING DOWNSLOPING NORTH WIND TO THE AREA SATURDAY EVENING SO WILL KEEP POPS NIL. WINDY CONDITIONS DEVELOP WITH THE FRONT SATURDAY AFTERNOON. 850MB TEMPERATURES WILL BE COOL TODAY...WARM UP FRIDAY...AND THEN COOL DOWN AGAIN ON SATURDAY. MAX TEMPERATURES WILL STRUGGLE TO REACH 70 TODAY BUT SHOULD GET INTO THE LOWER 70S ON FRIDAY. HIGHS ON SATURDAY WILL FALL BACK DOWN INTO THE UPPER 50S/LOWER 60S. MIN TEMPERATURES WILL RANGE FROM 40 TO 45 OR AT NORMAL READINGS BUT COOL TO THE 30S IN THE WEST SATURDAY NIGHT. FS && .AVIATION... 620 AM MDT THU MAY 8 2008 FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR 05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 8, 10:40 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU MAY 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY FROM THE AREA BY 9 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.
In the hours before
Local storm report, May 8, 1:30 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TORNADO 7 SE TRIBUNE 38.40N 101.66W
05/08/2008 GREELEY KS STORM CHASER
REPORT RELAYED FROM WICHITA OFFICE.
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:29 PM MDT | Tornado Warning | GLD | Greeley, Wichita | 61 min |
| May 8, 2:21 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Sherman, Wallace | 39 min |
| May 8, 2:28 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 8, 2:30 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 60 min |
| May 8, 2:35 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 55 min |
| May 8, 2:47 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 43 min |
| May 8, 2:57 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 18 min |
| May 8, 3:00 PM MDT | Tornado Warning | GLD | Wichita | 30 min |
| May 8, 3:06 PM MDT | Tornado Warning | GLD | Logan, Wallace | 24 min |
| May 8, 3:11 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 49 min |
| May 8, 3:24 PM MDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 36 min |
| May 8, 3:55 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 50 min |
| May 8, 4:32 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.